Florida, 2010

Hail and Damaging Winds in Florida, April 25, 2010

April 25, 2010 · NWS JAX · 20 events in 8 counties and zones

A pre-frontal line of convection strengthened across northeast Florida during the afternoon when a 40-50 kt 850mb jet from the southwest phased with the line across a moderately unstable and sheared atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$2,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal line of convection strengthened across northeast Florida during the afternoon when a 40-50 kt 850mb jet from the southwest phased with the line across a moderately unstable and sheared atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 25, 8:38 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 25, 8:38 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
938 AM EDT SUN APR 25 2010

.UPDATE...LINE OF THUNDERSTORMS EXTENDS THROUGH SE GA SOUTHWEST TO
APALACHICOLA AND INTO THE GULF OF MEXICO. ATMOSPHERE HAS STRONG
VERTICAL SHEAR PER JAX/TAE MORNING SOUNDINGS WITH HELICITIES
RANGING FROM 400 TO 500. RELATIVELY WEAK LAPSE RATES ARE THE
LIMITING FACTOR FOR STRONG STORMS. THE LINE IS MOVING SLOWLY AND
CELLS ARE TRAINING REPEATEDLY. SO FAR THE STORMS HAVE PRODUCED
HEAVY RAINS WITH RADAR ESTIMATED TOTALS OF 2-3 INCHES WEST OF OUR
AREA. HAVE BUMPED POPS TO CATEGORICAL FOR SE GA AND SUWANNEE RIVER
VALLEY OF NE FL THRU 18Z THEN TAPERING OFF TO LOW CHANCE IN AFTN.
THE LINE IS EXPECTED TO SPLINTER AS IT APPROACHES THE COAST THIS
AFTN...THEN REDEVELOPMENT OCCURS ACRS THE SRN PORTION LATER IN THE
AFTN AS STORMS MOVE IN DIRECTLY FROM THE GULF. EVEN SO THE COASTAL
ZONES AND REMAINDER OF NE FL ARE NOT OUT OF THE WOODS AS STRONG TO
SEVERE STORMS ARE POSSIBLE AND RISK FOR TORNADOES STILL EXISTS. NO
CHANGES TO THE LAKE WIND ADV OR TEMPS THIS MORN.

&&

.AVIATION...AS SQUALL LINE APPROACHES...MAINLY HIGH AND MID LEVEL
CLOUDS MOVING OVER THE TERMINALS IN ADVANCE WITH BEST CHANCE OF
SHRA AT SSI. THIS LINE WILL GRADUALLY SHIFT SOUTHEAST WITH CURRENT
TIMING IN TAFS LOOKING ON TRACK FOR 15Z-16Z. UPSTREAM OBS INDICATE
A LITTLE MORE IN THE WAY OF MVFR CONDITIONS AND WILL AMEND TO
ACCOUNT FOR THIS.

&&

.MARINE...CURRENT FORECAST IS ON TRACK WITH ADVISORY CONDITIONS IN
THE OFFSHORE AND SCEC FOR THE NEARSHORE PORTION. WINDS HAVE BEEN
SLOW TO RESPONG AT SAUF1 BUT SHOULD INCREASE RAPIDLY THROUGH THE
MORNING HOURS SO NO CHANGES ARE PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  61  82  52 / 100   0   0   0
SSI  82  65  83  58 /  70  20   0   0
JAX  83  64  86  58 /  60  40   0   0
SGJ  84  68  84  61 /  50  50   0   0
GNV  83  65  86  57 /  60  50   0   0
OCF  85  67  84  58 /  60  50   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

TRABERT/DEESE/PRESNALL
Hazardous weather outlook, Apr 25, 9:36 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EDT SUN APR 25 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-252100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1036 AM EDT SUN APR 25 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS
EVENING...

A COLD FRONT...ACCOMPANIED BY A STRONG LOW LEVEL JET...WILL MOVE
ACROSS THE AREA THROUGH THIS EVENING. A SLIGHT RISK OF SEVERE
WEATHER IS POSSIBLE. THE MOST SIGNIFICANT CHANCE OF SEVERE WEATHER
THIS MORNING IS OVER SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY
OF NORTHEAST FLORIDA. THE LINE OF STORMS WILL CONTINUE TO MOVE SOUTH
OVER NORTH FLORIDA THROUGH THE AFTERNOON. LATER IN THE DAY A SECOND
AREA OF LOW LEVEL ENERGY MAY COME OUT OF THE GULF OF MEXICO NEAR THE
MAXIMUM DAYTIME HEATING WITH A RISK OF SEVERE WEATHER DEVELOPING
NEAR AND SOUTH OF STATE ROAD 16. THIS ACTIVITY CAN BE EXPECTED LATE
THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND
LIGHTNING...DAMAGING WINDS...AND HAIL WILL BE THE MAIN CONCERNS
ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

A LAKE WIND ADVISORY IS IN EFFECT FROM 9 AM THROUGH 7 PM TODAY FOR
WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS WILL INCREASE THE FIRE
DANGER ON MONDAY. DRY AND UNSEASONABLY COOL CONDITIONS WILL DEVELOP
INTO MID WEEK WITH OVERNIGHT LOW TEMPERATURES NEAR 10 DEGREES BELOW
NORMAL VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND OTHER INTERESTS SHOULD STAY INFORMED OF THE
EVOLVING WEATHER SITUATION AND SELF ACTIVATE SHOULD SEVERE WEATHER
DEVELOP IN THEIR LOCATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK/MKT

In the hours before

Special weather statement, Apr 25, 11:02 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1202 PM EDT SUN APR 25 2010

FLZ035-036-251645-
ALACHUA-GILCHRIST-
1202 PM EDT SUN APR 25 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
AND GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 1245 PM EDT...

AT 1201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 25 MILES WEST OF TRENTON...OR 10 MILES
SOUTHWEST OF CROSS CITY...MOVING NORTHEAST AT 60 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TRENTON...BELL...
NEWBERRY...HIGH SPRINGS...ARCHER...ALACHUA...GAINESVILLE...NEWNANS
LAKE AND GAINESVILLE AIRPORT THROUGH 1245 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2972 8295 2984 8268 2983 8265 2986 8262
      2986 8260 2990 8252 2963 8221 2948 8243
      2947 8249 2948 8255 2953 8256 2954 8265
      2956 8267 2956 8275 2958 8278 2959 8294
      2962 8297
TIME...MOT...LOC 1601Z 247DEG 54KT 2957 8305

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
April 25, 11:33 AM EST
Where
Gilchrist County, 0.69 mi S of Lottieville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.610, -82.900

Trees were reported blown down near County Road 334A and State Road 26.

Thunderstorm Wind, Gilchrist

When
April 25, 11:40 AM EST
Where
Gilchrist County, 6.04 mi E of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.640, -82.670

Trees were blown down near County Road 337 and State Road 26.

Hail, Alachua

When
April 25, 11:55 AM EST
Where
Alachua County, Gainesville West
Measured
0.88 in hail
Reported by
Public
Coordinates
29.650, -82.330

Nickel size hail was reported at the intersection of Southwest 6th Street and Southwest 3rd Avenue in Gainesville.

Thunderstorm Wind, Alachua

When
April 25, 12:30 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
29.670, -82.340

A person was trapped in a home when a tree fell onto the structure along Southeast 73rd Terrace. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
April 25, 12:55 PM EST
Where
Marion County, 2.76 mi N of Flemington
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
29.460, -82.300

Trees, power lines, fences and tree limbs were blown down. There was significant crop damage done. Pea size hail was also observed and 1.62 inches of rainfall fell in about 25 minutes. The cost of crop damage was estimated.

Thunderstorm Wind, Alachua

When
April 25, 1:15 PM EST
Where
Alachua County, 1.2 mi W of Island Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.450, -82.140

Numerous trees were blown down near the Orange Lake area.

Thunderstorm Wind, Marion

When
April 25, 1:30 PM EST
Where
Marion County, 1.39 mi WNW of Martel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.190, -82.290

Trees were blown down along Northwest 27th Avenue.

Thunderstorm Wind, Putnam

When
April 25, 1:55 PM EST
Where
Putnam County, 0.92 mi NW of East Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.660, -81.610

Power lines were blown down along south U.S. Highway 17.

Thunderstorm Wind, Putnam

When
April 25, 2:11 PM EST
Where
Putnam County, Interlachen
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.620, -81.900

A tree limb was blown down an damaged a car port. The cost of damage was estimated.

Thunderstorm Wind, Alachua

When
April 25, 2:13 PM EST
Where
Alachua County, 3.3 mi SSW of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.610, -82.650

Numerous trees were blown down along Highway 26 and Highway 90.

Thunderstorm Wind, Alachua

When
April 25, 2:13 PM EST
Where
Alachua County, 1.83 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.670, -82.200

Numerous trees and power lines were blown down near Newmans Lake.

Thunderstorm Wind, Flagler

When
April 25, 2:20 PM EST
Where
Flagler County, Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.260

Trees were blown down onto a transformer on 600 North Orange Avenue. Trees were blown down onto power lines at 807 Hymon Circle.

Hail, Hamilton

When
April 25, 3:00 PM EST
Where
Hamilton County, 1.38 mi S of Marion
Measured
1 in hail
Reported by
Public
Coordinates
30.410, -82.930

Quarter size hail was reported in Suwanee Springs. The time of the event was based on radar.

Hail, Duval

When
April 25, 4:10 PM EST
Where
Duval County, 0.6 mi E of Maxville
Measured
0.75 in hail
Reported by
Public
Coordinates
30.200, -82.010

Penny to half inch size hail was reported 2 miles east of County Road 218 and Highway 301.

Funnel Cloud, Putnam

When
April 25, 5:01 PM EST
Where
Putnam County, East Palatka
Reported by
Law Enforcement
Coordinates
29.650, -81.600

A funnel cloud was sighted near State Road 207 and U.S. Highway 17.

Thunderstorm Wind, Putnam

When
April 25, 5:15 PM EST
Where
Putnam County, 0.6 mi E of East Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.650, -81.590

Power lines were blown down in East Palatka which caused power outages.

Hail, Clay

When
April 25, 5:21 PM EST
Where
Clay County, 3.7 mi WNW of Meadowbrook
Measured
1 in hail
Reported by
Public
Coordinates
30.140, -81.878

The public reported quarter size hail at 4565 Saddlehorn Trail in Middleburg.

Hail, Clay

When
April 25, 5:30 PM EST
Where
Clay County, 1.2 mi W of Mill Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.050, -81.900

Quarter size hail was reported in the Fox Meadows sub-division.

Hail, Duval

When
April 25, 5:59 PM EST
Where
Duval County, 0.45 mi NNE of Atlantic Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.336, -81.398

Dime to quarter size hail was observed in Atlantic Beach.

Hail, Marion

When
April 25, 9:20 PM EST
Where
Marion County, 1.39 mi ESE of Belleview
Measured
1.75 in hail
Reported by
Public
Coordinates
29.060, -82.030

A store clerk reported golf-ball size hail along East Highway 25 just east of Belleview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218696, 218697, 218691, 218698, 218700, 218712, 218713, 218714, 218715, 218716, 218717, 218718, 218692, 218693, 218690, 218719, 218720, 218694, 218721, 218695.